Advertisement

What is the risk of long-term estrogen treatment?

Long-term estrogen treatment increases a woman's risk of breast cancer. The Nurses Health Study, which followed almost 29,000 women, found a 42 percent increased risk of all types of breast cancer in women who used estrogen alone for 20 or more years. For hormone-sensitive breast cancer, the study found a 48 percent increased risk after 15 years of using estrogen alone. A separate study, the Black Women's Health Study of more than 23,000 black women over the age of 40, found an even larger effect— black woman who take either combination estrogen-progestin products or estrogen alone for 10 years or longer have a 50 percent greater risk of breast cancer.

Our Bodies, Ourselves: Menopause

More About this Book

Our Bodies, Ourselves: Menopause

FROM THE EDITORS OF THE CLASSIC "BIBLE OF WOMEN'S HEALTH," A TRUSTWORTHY, UP-TO-DATE GUIDE TO HELP EVERY WOMAN NAVIGATE THE MENOPAUSE TRANSITION For decades, millions of women have relied on Our...

Continue Learning about Estrogen

At what age does estrogen production start to decline?
Honor Society of Nursing (STTI)Honor Society of Nursing (STTI)
A woman's production of the hormone estrogen starts to decline in her mid-30s. Most women enter meno...
More Answers
What are the side effects of conjugated estrogens?
Donna Hill Howes, RNDonna Hill Howes, RN
Side effects may include dizziness, throat or neck pain, upper abdominal pain, indigestion, nausea, ...
More Answers
What are estrogen secreting tumors?
American Association of Endocrine SurgeonsAmerican Association of Endocrine Surgeons
Estrogen secreting tumors cause a feminizing syndrome. They may or may not cause signs and sympt...
More Answers
What are side effects of estradiol vaginal ring?
Donna Hill Howes, RNDonna Hill Howes, RN
Side effects may include headaches, nausea, breast tenderness, a blotchy skin discoloration, weight ...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.